Immune-related acute and lymphocytic gastritis in a patient with metastatic melanoma treated with pembrolizumab immunotherapy
Here, we present a case of acute and lymphocytic gastritis related to therapy with pembrolizumab for metastatic melanoma. After an asymptomatic phase with moderate histological inflammation (observed at 9 months of immunotherapy), gastritis became symptomatic and severe on repeated biopsies (13 months after the beginning of pembrolizumab). Symptoms and histological lesions both improved with proton pump inhibitor and steroid therapy, as well as interruption of pembrozulimab. The interest of this case lays in the relative rarity of gastritis over small and large intestinal inflammatory lesions caused by immune checkpoint inhibitors as well as in the features of the inflammatory infiltrate, which may be purely lymphocytic (mainly T-cells, with a prevalence of CD8+ over CD4+ lymphocytes) or mixed lymphocytic and granulocytic, requiring the exclusion of other causes of disease. To our knowledge, only 7 cases of immune-related gastritis have been previously documented in the current literature, of which 4, included the current one, were exclusively associated with pembrozulimab therapy.